Here is a more detailed version of what happened than what I put in the New Year's letter. Hope it explains why I don't post very often these days.
Well, here's the news...I've had a setback.
I was taking Humira, which was supposed to be putting my illness, dermatomyositis, into remission, along with prednisone to control the symptoms. I was tapering the prednisone 1mg per week.
In early Nov. I began to have some puffiness around my eyes and small rash spots appeared. I called the rheumatologist and he said that was normal when tapering prednisone--my body was "complaining" about the lower dose but that I'd get used to it. The rash itched, but I put cortisone cream on it and that kept it from bothering me too much. When I lowered the dose from 8 to 7 mg on the day after Thanksgiving, the rash went wild and spread all over the sides of my neck, my chest, breast, armpits, abdomen and hips. It became very itchy, red and raised like poison ivy, and the cortisone cream no longer helped. Whenever i got warm, the rash got worse, and it also made me feel really hot--the rash radiated heat like a sunburn--so it was a cycle. My hands started to swell a little too. I called rheumatologist and he had me raise the prednisone dose to 8 mg and then to 10mg, neither of which helped.
I saw the rheumatologist on Dec. 15 and learned that my muscle enzymes were elevated again as well. He had me take a bigger dose of prednisone again--3 days of 40mg, then 30 mg until today, when I can go down to 20, then start tapering 1 mg per week again. Based on my symptoms and muscle enzymes he said that the Humira is either no longer working or never really worked but that was being masked by the prednisone.
Today I am beginning a new treatment--IV infusions of immunoglobulin, which is pooled antibodies from other people. The good thing about this treatment is it is more proven effective--it works for 90% of people and my dr. has never had it not work. The other good thing is that since it is pooled antibodies from other people, instead of being immunosupressed I will have a better working immune system. The bad thing is that initially I will take it weekly for 4 weeks, then go to every other week, and eventually monthly, and it takes 5 hours to infuse it. It is also very expensive, but luckily my insurance company agreed to pay for it.
I am also taking big doses of the antihistamine Allegra to help with the rash, which is FINALLY subsiding.
Lastly, I read about an alternative treatment with low dose antibiotics based on the theory that certain autoimmune illnesses, including mine, are caused by a low level infection with mycoplasma, which causes walking pneumonia. Interestingly, 2 of my kids had mycoplasma pneumonia in late Jan. 2008 and my first symptom appeared in early April. My dr. is willing to try this at the same time as the other treatments.
Although I look normal, and most people don't realize that I am ill, this illness has made my every day life so much more difficult and physically exhausting. To give you a few examples: I have lost range of motion of my arms, so I can no longer undo or do my bra behind me--I put it on in front and twist it around. I also struggle to get my second arm into a jacket sleeve. Because my arms are weak I have trouble pulling shirts over my head. Recently I was in Kohl's and tried on 4 sweaters. I couldn't get the last one off because my arms were worn out after taking off the first 3. After I waited a couple of minutes I was able to, but I was really panicked for a minute or 2--I didn't want to have to ask a stranger for help.
My leg muscles are weak and stiff, so it's hard to crouch down or get up off the floor. In general I am more awkward and clumsy--I drop things all the time with my numb hands and I fall more easily and have more trouble catching myself and getting back up, so I just feel more cautious and fragile and OLD. It is a hard adjustment since I have always been physically fit and very active and strong. My dr. had me discontinue the physical therapy until my muscle enzymes return to normal again because I can damage my muscles more by exercising them while they are inflamed. That was frustrating since I am so eager to get my strength back!
The numb hands also continue to make zippers and buttons and opening wrappers of packages or bottles and jars very difficult. So I am loving the winter coat season with young children!
Taking care of M. is by far the biggest problem. At 12 months he weighs 29 lbs. and is 33" tall--literally as big or bigger than many of my kids were at age 2! It often takes me 2 tries to lift him off the floor, and it is a struggle to lift him in and out of the highchair, carseat, shopping cart. He's not old enough yet to be managed or directed--if he walks he won't hold my hand or walk in the direction I want, sits down, etc. He is also by far my most rambunctious toddler. and although he is happy and easygoing, he never stops for a second--he is a whirlwind of activity. Despite babyproofing efforts, and with the "help" of my 4 and 5yos , there is always something he shouldn't have or do available. So it's exhausting keeping an eye on him. He's fast and alert--the instant the gate is left open he's up the stairs in a flash, or out the door to the outside or garage, etc. He doesn't like toys much, and knows how to pry the backs off of all the remotes in the house and get the batteries out.
NEW UPDATE--As of mid Jan. 2009 I have received 3 treatments. I am feeling really good due to the increased dose of prednisone, and my labs were normal BEFORE the first IVIG treatment. I have my last scheduled treatment next Tues. and I haven't heard from the rheumatologist about whether or not he will want me to continue and how frequently. I am wondering how he will tell if the treatment is working, since the prednisone alone created a lot of improvement. I am currently at 19mg per day, tapering 1 mg per week. I didn't start to really have noticeable symptoms until I hit 10mg last time, which will be several months from now.
The rash is 95% gone, although I still have some itching, and I have discontinued the antihistamines. I look great, because the prednisone removed all the swelling around my eyes. It also gives me lots of energy which is really nice.
Please pray that this new treatment works and I am cured!
Not Having Fun
3 months ago